Indiana, 2022

Winter Weather in Indiana, February 17, 2022

February 17, 2022 · NWS IND · 1 event in 1 county or zone

Areas of low pressure moving along a cold front brought rain to central Indiana then a wintry mix as colder air moved in. The rain along with a soggy ground from snowmelt caused both areal and stream/river flooding across central Indiana.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Areas of low pressure moving along a cold front brought rain to central Indiana then a wintry mix as colder air moved in. The rain along with a soggy ground from snowmelt caused both areal and stream/river flooding across central Indiana. The wintry mix caused slick conditions on area roads. Up to 3 inches of snow fell across the Lafayette area with amounts to the south and east generally less than an inch. Total rain amounts were generally between 1.75 inches and 2.50 inches. Numerous minor accidents occurred across central Indiana due to the slippery conditions along with stalled cars that drove into standing water. No specific locations were noted with many of these minor incidents.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Feb 16, 11:30 PM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Feb 16, 11:30 PM EST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
1130 PM EST Wed Feb 16 2022

...Updated Aviation Discussion...

.Forecast Update...
Issued at 959 PM EST Wed Feb 16 2022

Forecast is in decent shape this evening. Moisture continues to flow
into the area along a low level jet. Precipitable water on the 00Z
sounding at Lincoln, IL is well above normal (2 standard deviations)
for this time of year, and values should continue to go up with the
strong flow from the Gulf of Mexico.

The arrival of forcing with the system has brought showers to the
northwest forecast area with isolated showers near Indy. Have upped
PoPs where necessary for the remainder of the evening hours.
Coverage will continue to go up as forcing ramps up overnight.
Previous forecast had this trend covered well so just tweaked as
needed.

Thanks to clouds and southerly winds, temperatures remain up. Bumped
up current readings as needed and slowed the fall until later in the
night. Rain will help cool temperatures, but the main push of the
colder air will not arrive until late tonight in the northwest.

Wind gusts disappeared for a while earlier this evening, but they
are coming back. This trend will continue, and when showers become
more widespread they could bring down some higher gusts (over 30kt)
as well.

Flooding is already becoming a concern for parts of the northern
forecast area thanks to snow melt and some lingering ice causing
issues. Will continue to monitor closely and issue additional
products as needed.

&&

.Short Term...(This evening through Thursday night)
Issued at 235 PM EST Wed Feb 16 2022

...STRONG WINDS THROUGH 7 PM WITH HEAVY RAIN AFTERWARDS...
...RAIN TO TRANSITION TO SNOW TOMORROW AFTERNOON...

Rest of Today and Tonight.

The strongest wind gusts of the afternoon have likely already
occurred or will occur within the next 2 hours as the best boundary
layer momentum transfer is coming to an end with the loss of the
stronger low level lapse rates as diurnal heating winds down. Expect
that frequent gusts of 25-35 kts will continue through 6 PM with the
occasional wind gusts to 40kts.  A few light rain showers are
possible through the rest of the afternoon hours associated with an
initial push of moisture ahead of the frontal passage tomorrow
morning/early afternoon.

Thursday and Thursday Night.

Synoptically, a broad upper level trough will move through the
Midwest over the next 36 hours with strong moisture advection from
the Gulf of Mexico saturating the full depth of the lower
troposphere.  A surface cold front associated with the trough will
move into central Indiana tomorrow morning and looks to either exit
or nearly exit the far southeastern counties by the early afternoon
hours tomorrow.

850mb moisture transfer vectors show an unimpeded stream of strong
moisture advection with the moisture then lifting as it passes over
the front causing widespread areas of precipitation. The heaviest
rain looks to fall across the southern counties associated with
convection along the front with a longer duration of moderate rain
north of the front. With the surface front currently expected to
generally be fully passed through the area by the early afternoon,
think that the severe weather threat will be limited to those far
southern counties, but with 0-6km shear nearly 100kts and 0-1km
helicity values approaching 600m^s/s^s, even with the very marginal
instability strong to severe storms will be possible especially if
the front takes longer than expected to pass through the area.

Strong winds will be another secondary concern tomorrow with model
soundings showing efficient boundary layer mixing up to 850mb during
the evening hours where a 45kt LLJ will be in place.  Precipitation
across the area may also help to pull down the stronger winds, but
think that the frequency of the stronger winds will be less than
expected today which keeps a Wind Advisory from being warranted.

Another aspect of hazardous weather will arrive during the early
afternoon hours tomorrow as the rain transitions to snow. Current
thoughts are that the CAA begins shortly after the frontal passage
at LAF tomorrow morning with sub-freezing surface temperatures
arriving at Lafayette by the late morning and a gradual transition
from rain to freezing rain/sleet and finally snow by the late
afternoon.

Precip intensity will gradually be winding down towards as the
transition occurs with a dry slot moving in, so don't expect
significant impacts until later in the evening as temperatures
rapidly fall and the liquid on the ground freezes. A second round of
light precipitation after 7 PM will likely be all snow across the
area and may allow for a brief period of enhanced snow which
combined with the earlier snow will lead to isolated amounts of 3-4
inches across the northwest corner of the forecast area.

Have elected to go with a Winter Weather Advisory for those
locations. Points to the southeast of the Winter Weather Advisory
will also see light snow and ice accumulations, but the majority of
the impacts will be after the evening rush hour with light snow/ice
amounts. Lows will fall to near 10 in the northwestern counties
where light snow accumulations are expected with high teens to low
20s further southeast where the accumulations will be little to none.

&&

.Long Term...(Friday through Wednesday)
Issued at 235 PM EST Wed Feb 16 2022

Post-frontal cold advection will hold temperatures below normal
Friday, followed by a renewed surge of cold advection Saturday that
is driven by an amplifying shortwave trough passing along the
Canadian border. Forcing and moisture combination will be
insufficient for measurable precipitation with the Friday
night/Saturday wave.

Midlevel heights will rise quickly late Saturday into Sunday
resulting in a significant warm-up Sunday and Monday preceding the
next wave. Deep troughing will evolve in the west by Monday and a
lead shortwave trough will eject northeastward providing a period of
forcing/ascent across our area Monday night into Tuesday. The
initial warm advection isentropic ascent regime will bring the most
widespread rain during that period, followed by what appears to be a
prolonged period of strong southwesterly flow and western troughing.

Medium range deterministic and ensemble model guidance diverges some
on timing and placement of individual shortwave troughs embedded and
resultant waves of precipitation. Also, a fairly sharp baroclinic
zone may be present across the region with significant temperature
variances on either side. For these reasons, the mid-late week time
period next week appears to have near to just below average
predictability.

The most obvious weather impact would be additional rainfall which
would exacerbate any ongoing river flooding. Ensemble mean now has
QPF maxima south of the Ohio River, and amounts around one to two
inches across far southern Indiana tapering to around an inch or
less near the I-70 corridor. The GFS/GEFS camp is wetter than the
ECMWF/EPS camp at the moment. Forecast refinements can be expected
as confidence increases.

&&

.Aviation...(06Z TAF Issuance)
Issued at 1129 PM EST Wed Feb 16 2022

IMPACTS:

* Low level wind shear tonight.

* Wind gusts at times to around 30kt.

* Wind shift to north on Thursday.

* Deteriorating conditions tonight into MVFR with rain.

* IFR and worse conditions on Thursday with rain becoming a wintry
  mix then snow.

DISCUSSION:

Potent storm system will bring rain and deteriorating conditions
tonight. Isolated thunder is possible, but odds are too low to
include in TAFs. As a cold front moves through from northwest
to southeast on Thursday, winds will shift to northerly and gusts
near 30kt are possible. Precipitation will change first to a wintry
mix then to  snow, earliest at KLAF and later in the day at
KIND/KBMG. Poor flying conditions will continue through Thursday.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Thursday evening for INZ021-028>031-035>049-
051>057-060>065-067>072.

Winter Weather Advisory from noon Thursday to midnight EST
Thursday night for INZ021-028>031-035-036-043-044.

&&

Update...50
Short Term...White
Long Term...BRB
Aviation...50
Hazardous weather outlook, Feb 16, 6:53 PM EST, 6 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
653 PM EST Wed Feb 16 2022

INZ037-039>042-045>049-051>057-060>065-067>072-180000-
Boone-Hamilton-Madison-Delaware-Randolph-Putnam-Hendricks-Marion-
Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-Rush-Sullivan-
Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-Martin-Lawrence-
Jackson-Jennings-
Including the cities of Lebanon, Zionsville, Fishers, Carmel,
Noblesville, Anderson, Muncie, Winchester, Union City, Farmland,
Parker City, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer,
Gosport, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg,
Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville,
Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals,
Bedford, Mitchell, Seymour, and North Vernon
653 PM EST Wed Feb 16 2022

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Periods of heavy rainfall will be possible tonight. Isolated
thunderstorms are possible overnight. Lightning along with heavy rain
are the main hazards from storms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Periods of heavy rainfall expected Thursday with widespread amounts
of two inches or greater, which may produce minor to moderate
flooding of low lying areas and area waterways.

Isolated thunderstorms expected with a few strong to severe
thunderstorms possible. Damaging winds and lightning are the primary
hazards. Outside of thunderstorms, winds could gust to 40 mph.

A wintry mix of precipitation will be possible late Thursday
afternoon into Thursday evening with minor snow and ice
accumulations possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

INZ021-028>031-035-036-038-043-044-180000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Tipton-
Vermillion-Parke-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Tipton, Clinton, Fairview Park,
Rockville, Montezuma, and Rosedale
653 PM EST Wed Feb 16 2022

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Periods of heavy rainfall will be possible tonight. Isolated
thunderstorms are possible overnight. Lightning along with heavy rain
are the main hazards from storms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Periods of heavy rainfall expected Thursday with widespread amounts
of two inches or greater, which may produce minor to moderate
flooding of low lying areas and area waterways.

Isolated thunderstorms expected. Outside of thunderstorms, winds
could gust to 40 mph.

Mixed precipitation is expected Thursday afternoon into Thursday
evening with snow accumulations up to 3 inches and ice accumulations
up to a tenth of an inch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Tippecanoe

When
February 17, 1:00 AM EST to 6:00 PM EST
Where
Tippecanoe forecast zone
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
40.389, -86.894 (the zone’s center; the record gives no point)

Snow amounts across the county ranged from 1.5 inches to near 3 inches. 2 significant car accidents occurred along I-65 due to the slippery condition with 5 cars damaged. Additional slide offs and minor accidents occurred across the county.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2022Every state in 2022This day in weather historyWarnings in Indiana, February 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 999294.